Has anyone had very low blood pressure along with undiagnosed illness which went along with a flare-up of APS symptoms?

It all started with feeling very unwell and then suddenly loads of livedo reticularis on the palms (where it is normally clear) and backs of hands along with both hands going numb. This then resulted in three days in hospital with what was first thought to be appendicitis but turned out not to be.

Docs now guessing it is viral as no infection showed in bloods and ultrasound scans all normal. Never had a temperature though.

However, INR crashed to 1.3, even with warfarin and clexane, blood pressure was 90/40 and only increased after 24 hrs of iv fluids.

Any ideas??


17 Replies

  • Hi

    Did you have any flank pain...?

  • Not at first- it was all very localised lower right/mid abdo but after a couple of days there was pain just under the ribs and in the back.

  • Ive been suffering with pain in this area for 6 months had test after test in the end they are saying its muscle related. I also have livedo reticularis on most of my body and it becomes more pronounced when INR is low. I have low blood pressure most of the time.

  • Hi Sharon,

    So you're not really getting any answers either!

    Have you always had low blood pressure or is this something new?

  • Only noticed after last stroke (jan 12) could of had it before memory really bad.. as well as APS I have Sneddon syndrome. They are not giving me any answers to why it was so painful was tested for gallstones and had camera down to stomach. Still twinges now but nowhere as painful.

  • I hope you get sorted out soon- sounds horrible for you!

  • Hi

    Sorry, I haven't been on for a while, I see Tiggercat is on to what I am thinking about, Addison's......

    I had undiagnosed flank pain twice, once on the right and second on left two years apart, it turned out it was my adrenals infracting but the problem was when it happened to the second one it very nearly killed me...you can survive on one but with none you will die.

    You get flank pain, in both my events I had severe flank pain only masked with morphine, etc. One of the first serious symptoms is an uncontrollable lowering of blood pressure, along with many other functions the adrenals produce the hormones responsible for maintaining BP.

    As well as the APS treatments Addisons requires 3 daily medication of hormone and the worst thing is the constant risk of getting oneself into an Addisonian Crisis situation, there are many ways to do that....

    My Addisons is secondary to APS, in other words the APS situation created the environment to knock out my adrenals either by infraction or clotting, it is a known side effect of APS.

    Addisons is way more rare than APS...

    Rather than me waffling on it would be better for you to Google it.


  • I know I bang on about thyroid issues, but they are prevalent with autoimmune problems and can cause low blood pressure, although I do understand that low blood pressure can come about for a number of reasons.


    Mary F x

  • Hi Mary,

    Thyroid was checked just a few weeks ago and scanned- all ok. I read the mayo clinic piece. Very informative. Not sure how to whittle down the possibilities from here, especially as the GP seems to think that only high blood pressure needs real intervention and the only advice given is to keep well hydrated and increase salt in the diet :-/

  • Yes, Squeezer, it's very irritating isn't it that doctors here seem to stubbornly regard low BP as good, when we know from experience it jolly well isn't. They treat it in Germany, I believe.

    I'm currently seeing an endocrinologist who, despite having similar symptoms herself, is insisting I just need to up salt and water intake. Neither I nor my chest consultant believe that's sufficient. I'm awaiting outcome of numerous tests and will then see what, if any, treatments are suggested. And if I'm not happy with that, will go see my naturopathic doctor.

    I know I haven't given you any useful information - but at least I empathise!!

  • Thank you!! I'd be very interested to know if any of your tests produce useful answers for you :-)

  • Hi,

    I had ongoing awful and severe abdominal pain under my right ribs and radiating into my back while I was on Warfarin. I was investigated for kidney infections and liver problems and pancreas and gall bladder problems but everything came back fine. Definitely wasn't appendix in my case as I had that out years ago!

    Warfarin can cause abdo pain in some people and it is a listed side effect. I haven't had a recurrence of it since I came off the Warfarin and went on Clexane full time instead.

    I also suffer from really low blood pressure whenever I have a flare up of symptoms. No one has ever been able to explain this to me but it is awful and I can be very ill with it. Scares the bejesus out of the nursing staff as well as my BP can drop as low as 60/40 and I will go into seizures etc :( Even when it isn't being quite that dramatic it will hover around 80/50 for days at a time regardless of what is done or how much IV fluid they pump into me. Just seems to be part and parcel of me being unwell. When I am relatively well it still tends to run low and the highest it has ever been is only 110/60 and it is usually 95/55. I used to joke that at least I would never have a stroke but I am not so sure about that now having been diagnosed with APS :(

    I hope you feel better soon and that the Drs get to the bottom of it for you,


  • Hi

    Check my reply to squeezer....

  • Oh D'Oh....... Forgot to add that I was told to drink electrolyte replacements to help with the low blood pressure. I have been replacing plain water with Gastrolyte and have been much better since then. Something to do with the sodium channel blockers and potassium not being taken up properly.... and it has helped BUT check with your Dr first!!!!!!!


  • Just reading this very quickly. I see Addisonman asked about the stomach pains. They checked your thyroid, but did they check your adrenals? Addisonman and I both know about APS causing adrenal infarction. If only one gland has been affected then you recover from it and it's not picked up.

    It's when you loose both that you have a problem. Could be worth getting checked out.

  • Yes.....

  • Ohhhhh..... :( Just been googling Addison's Disease and rather wish I hadn't. Dr Google is sometimes a scary beast but I have just about every symptom including a weird tanning patch that comes and goes on either side of my fore head. I think I'll ask my Dr about it to be on the safe side.


You may also like...